Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Have bipolar disorder. Stopped taking Depakote. Lost weight using Weight Watchers. Have manic episodes, weight gain. Any ideas?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5151 Questions
I am a 60 year old female. I was diagnosed with bipolar disorder 17 years ago. I was doing well enough approximately 4 years ago and got my psychiatrist to wean me off depakote and some anti depressants. When I was not on the psych drugs, I lost 47lbs with Weight Watchers. After a couple of manic episodes, my family insisted I go back on meds--lithium to be exact. I have regained 20 lbs and regardless of how hard I work out and watch what I eat, I can't lose. My new psych doctor says I am probably just slacking. Any ideas?
Posted Mon, 26 Aug 2013 in General Health
Answered by Dr. Chobufo Ditah 1 hour later
Hi and thank you so much for this query.

I am so sorry to hear about your long term battle with bipolar disorder and the recent inability to loose weight while on lithium.

One of the side effects of lithium use is weight gain. From the information you have provided, this seems to be the main contributing factor to your difficulties to loose weight while on this drug. Stopping this drug would have been the best thing to do but not when it is clearly of benefit to you. Lithium also is one of the best drug out there for this disorder and because it has been working good for you, we shall not even want to switch over at this time.

Clearly, this makes loosing weight very difficult. This does not mean that you cannot loose weight but simply that you would need to work harder than before to obtain a similar result. Weight loss is assured through diet control principally, alongside physical exercise. In summary using more energy than we actually take in helps loose weight. With this plan, you may still gain some extra weight but not as much as you have now. I believe with intensification of the diet and physical exercise, you will be able to loose a few more pounds.

Also, lithium can cause low thyroid function which itself is a cause of increased weight gain. Have you been feeling very tired, become a hater of cold temperatures, slow, feeling unable, always sleepy? These may point to hypothyroidism and if you should have them, then consider getting your thyroid evaluated.

In conclusion, it is not all your fault. Your drug seems to be contributing. You need to double your efforts to achieve the same results as before when you were not on drugs. Courage and get going.

I hope this helps and provides enough information and guidance for you to act on. If there are any more questions you would like me to address, please let me know so that I can provide responses to. I wish you all the best.
Dr. Ditah, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor